Washington, 2006High Wind and Strong Wind in Washington, February 9 to 10, 2006
February 9 to 10, 2006 · NWS PQR · 2 events in 2 counties and zones
A strong east wind event brought very gusty conditions to inland portions of southwest Washington. Following are some strong wind observations made during this event:Vancouver Airport reported 17 knots with gusts to 31 knotsLarch Mountain RAWS reported 28 knots with gusts to 65 knotsColdwater Ridge Visitors Center reported 31 knots with gusts to 57 knotsLocks RAWS reported 10 knots with gusts to…
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong east wind event brought very gusty conditions to inland portions of southwest Washington. Following are some strong wind observations made during this event:Vancouver Airport reported 17 knots with gusts to 31 knotsLarch Mountain RAWS reported 28 knots with gusts to 65 knotsColdwater Ridge Visitors Center reported 31 knots with gusts to 57 knotsLocks RAWS reported 10 knots with gusts to 30 knotsMany trees were knocked down due to high winds, and multiple power outages and areas of damage ensued. In Vancouver, a 110-foot tall tree 3 feet in diameter fell through the roof of a home, causing significant damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 9, 2:30 AM PST, 4 hours 30 minutes earlier.
Area forecast discussion, Feb 9, 2:30 AM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST THU FEB 9 2006
.SYNOPSIS...HIGH PRESSURE ALOFT OVER THE W COAST WILL INTENSIFY
TONIGHT AND THU. SURFACE HIGH PRES WILL STRENGTHEN E OF THE CASCADES
THU AND FRI AS COLDER AIR OUT OF CANADA SLIDES EAST OF THE ROCKIES.
THIS WILL RESULT IN VERY STRONG OFFSHORE GRADIENTS AND WINDS. ANOTHER
WEAK SYSTEM IS EXPECTED TO FALL APART SAT AS IT APPROACHES THE COAST.
&&
.SHORT TERM...SATELLITE FOG CHANNEL SHOWS AREAS OF LOWER CLOUDS THAT
WERE BANKED UP AGAINST THE CASCADE FOOTHILLS ARE BEGINNING TO BE
PUSHED WEST OVER THE WILLAMETTE VALLEY AS THE OFFSHORE GRADIENT PICKS
UP. SOME OF THESE CLOUDS...ESPECIALLY NORTH AND CENTRAL ARE
DISSIPATING SOME...WHILE LOW CLOUDS IN THE SOUTH ARE FILLING IN THE
SOUTHERN WILLAMETTE VALLEY.
THE NAM AND GFS INDICATE 500 MB RIDGE AMPLIFICATION NEAR 130W TONIGHT
AS A TROUGH DIGS INTO THE UPPER MIDWEST. THE UPPER RIDGE SHIFTS
CLOSER TO THE COAST THU AS SURFACE HIGH PRES BEGINS TO SLIDE S OUT OF
CANADA. NE TO E OFFSHORE FLOW INCREASES ON THU FROM THE SURFACE TO
700 MB. THE COMBINATION OF STRONGER OFFSHORE GRADIENTS AND RATHER
WARM 850 MB TEMPS WILL ALLOW THE COAST...COAST RANGE AND CASCADE
FOOTHILLS TO WARM UP. THE COAST AND COAST RANGE WILL EXPERIENCE THE
BEST WARMING WITH FORECAST 850 TEMPS AROUND 12C.
OFFSHORE PATTERN CONTINUES TO STRENGTHEN TONIGHT AS AN ALBERTA
SURFACE HIGH PLUNGES S INTO NW MT. POTENTIAL EXISTS FOR NEAR WARNING
CRITERIA WIND IN THE GORGE...WITH MOUNTAIN WAVE ACTIVITY POSSIBLE
INTO THE S WA CASCADES...N OREGON CASCADE FOOTHILLS...AND E PORTLAND
METRO AREA. THIS WILL NEED TO BE MONITORED...WILL CONTINUE SPECIAL
WEATHER STATEMENT AT THIS TIME...MODELS SEEM OVERLY AGGRESSIVE IN
DIGGING COLD AIR FROM THE SURFACE UP TO 850 MB INTO EASTERN WA AND NE
OREGON TODAY AND TONIGHT...ESPECIALLY WITH THE MAIN SURFACE HIGH E OF
THE ROCKIES.
A SYSTEM OFFSHORE MOVES TOWARD 130W FRI...HELPING TO MAINTAIN THE
STRONG GRADIENTS. WENT DRY FRI THROUGH SAT AS MODELS CONTINUE TO
WEAKEN SYSTEM AND SPLIT IT AS IT APPROACHES THE COAST. LIKENS
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...(SATURDAY
NIGHT THROUGH WEDNESDAY) A WEATHER SYSTEM WILL PASS TO THE NORTH OF
THE AREA SUNDAY NIGHT AND MONDAY...FLATTENING THE UPPER FLOW OVER THE
AREA AND RIDING DOWN THE BACKSIDE OF THE RIDGE OVER THE ROCKY
MOUNTAINS. WITH THIS SUNDAY SYSTEM THE RIDGE RETROGRADES OVER THE
PACIFIC...LEAVING THE NORTHWEST IN A MODERATE NORTHERLY FLOW...AND
CLOSE TO A SNOW PATTERN FOR OUR AREA. THIS PATTERN DEVELOPMENT IS
MOST EVIDENT IN THE GFS...AND THE ECMWF AND CANADIAN TEND THAT WAY IN
THEIR SHORTER RUNS. TEMPERATURES WILL COOL DOWN SOMEWHAT DURING THE
NEXT WEEK WITH EACH SUCCESSIVE SYSTEM CARVING OUT THE BROAD TROUGH TO
THE EAST. NO PRECIP EXPECTED AT THIS TIME BUT WILL HAVE TO WATCH THE
DEVELOPMENT OF THE RIDGE TO OUR EAST TO SEE IF THERE -MAY- BE A
SEASON ENDING SNOW EVENT. NOW...STILL FAR TOO EARLY TO TELL. KWE
&&
.AVIATION...CURRENT TAFS REFLECT EXPECTED CONDITIONS FOR THE NEXT 24
HOURS.
&&
.PRELIMINARY POINT POPS
AST 000-1 PDX 000-1 SLE 000-1 EUG 000-1
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO FLORENCE
THROUGH LATE TONIGHT.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
FLORENCE THIS MORNING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THIS AFTERNOON.
MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Feb 9, 5:51 AM PST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
551 AM PST THU FEB 9 2006
ORZ006-009-010-WAZ023-039-040-101400-
GREATER PORTLAND METRO AREA-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
551 AM PST THU FEB 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG GUSTY WINDS ARE EXPECTED TO DEVELOP. FOR MORE DETAILS
...SEE PDXSPSPQR.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG GUSTY WINDS ARE EXPECTED TO CONTINUE FRIDAY MORNING.
FOR MORE DETAILS SEE PDXSPSPQR
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
...
ORZ007-008-101400-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
551 AM PST THU FEB 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LOCALLY DENSE MORNING FORG IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
ORZ001>005-011>013-PZZ210-250-255-270-275-WAZ019>022-101400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-
551 AM PST THU FEB 9 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...PZ AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
High Wind, C Cowlitz/N&ne Clark/P X Sw Skamania
- When
- February 9, 7:00 AM PST to February 10, 1:00 PM PST
- Where
- C Cowlitz/N&ne Clark/P X Sw Skamania forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong Wind, Sw Clark
- When
- February 9, 7:00 AM PST to February 10, 1:00 PM PST
- Where
- Sw Clark forecast zone
- Measured
- 31 kt (36 mph) measured gust
- Property damage
- $200,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Kansas, February 9 to 10, 2006$30,000 · 2 events
- Heavy Snow in Montana, February 9, 20064 events
- Blizzard and Avalanche in Alaska, February 9, 200671 kt wind · 3 events
- Heavy Snow in North Carolina, February 9, 20062 events
- Heavy Snow and High Wind in Alaska, February 9, 2006$2,000 · 75 kt wind · 2 events
- Heavy Snow in Colorado, February 9 to 10, 20062 events
- Avalanche in Alaska, February 9, 20061 event
- Heavy Snow in Wyoming, February 9, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490163, 5490164.